Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2018, 4:59 PM CDT for Clark County, Taylor County, Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 4:59 PM CDT (21:59 UTC)
- Expired
- May 25, 2018, 5:45 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:10 PM CDT | HAIL 1 | 3 N Thorp, WI | |
| May 25, 5:43 PM CDT | HAIL 1 | 5 Wsw Medford, WI | ESTIMATION OF QUARTER SIZED HAIL FROM FACEBOOK VIDEO. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:02 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228 WUUS53 KARX 252159 SVRARX WIC019-119-252245- /O.NEW.KARX.SV.W.0012.180525T2159Z-180525T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 459 PM CDT FRI MAY 25 2018 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northwestern Clark County in central Wisconsin... Western Taylor County in north central Wisconsin... * Until 545 PM CDT * At 459 PM CDT, a severe thunderstorm was located near Thorp, or 27 miles west of Medford, moving northeast at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Medford around 545 PM CDT. Other locations impacted by this severe thunderstorm include Gilman, Lublin, Polley, Perkinstown and County Roads A And E. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4511 9031 4487 9092 4514 9093 4532 9066 TIME...MOT...LOC 2159Z 231DEG 23KT 4499 9086 HAIL...1.25IN WIND...<50MPH $$ Lawrence
2 follow-up statements
725 WWUS53 KARX 252214 SVSARX Severe Weather Statement National Weather Service La Crosse WI 514 PM CDT FRI MAY 25 2018 WIC019-119-252245- /O.CON.KARX.SV.W.0012.000000T0000Z-180525T2245Z/ Clark WI-Taylor WI- 514 PM CDT FRI MAY 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH CENTRAL CLARK AND WESTERN TAYLOR COUNTIES... At 514 PM CDT, a severe thunderstorm was located 7 miles northeast of Thorp, or 18 miles west of Medford, moving northeast at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Medford around 545 PM CDT. Other locations impacted by this severe thunderstorm include Gilman, Lublin, Polley, Perkinstown and The Miller Dam Flowage. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4492 9078 4506 9088 4532 9066 4511 9031 TIME...MOT...LOC 2214Z 241DEG 28KT 4505 9070 HAIL...1.25IN WIND...<50MPH $$ Hollan
847
WWUS53 KARX 252226
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
526 PM CDT FRI MAY 25 2018
WIC019-252235-
/O.CAN.KARX.SV.W.0012.000000T0000Z-180525T2245Z/
Clark WI-
526 PM CDT FRI MAY 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central and north central Wisconsin.
LAT...LON 4511 9031 4503 9051 4503 9076 4530 9063
TIME...MOT...LOC 2225Z 231DEG 23KT 4510 9062
$$
WIC119-252245-
/O.CON.KARX.SV.W.0012.000000T0000Z-180525T2245Z/
Taylor WI-
526 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL TAYLOR COUNTY...
At 525 PM CDT, a severe thunderstorm was located 10 miles north of
Owen, or 13 miles west of Medford, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Medford around 545 PM CDT.
Other locations impacted by this severe thunderstorm include Lublin,
Esadore Lake, Kathryn Lake, Perkinstown and Highway 64 And County D
D.
This storm has shown some signs of weakening over the past 10
minutes but remains capable of producing quarter size hail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4511 9031 4503 9051 4503 9076 4530 9063
TIME...MOT...LOC 2225Z 231DEG 23KT 4510 9062
HAIL...1.00IN
WIND...<50MPH
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:32 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 25, 1:32 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
132 PM CDT Fri May 25 2018
.SHORT TERM...(Tonight through Saturday Night)
Issued at 132 PM CDT Fri May 25 2018
GOES-East water vapor imagery showing a mid-level trough moving east
through the Northern Plains into MN. Impressive plume of moisture
streaming into our area which is translating to a very warm/humid
airmass over the region. A few showers and storms were firing from
time to time in a line from north central WI into southeast MN in
this plume and in advance of this trough. Temperatures as of 2 pm
were in the 70s to middle 80s with dew points in the 60s.
Still a chance for a few strong storms later this afternoon into
this evening as the trough continues to push into/through our area.
Wind gusts to 40 mph, heavy downpours, and frequent lightning would
be the main threats along with some small hail. Look for the bulk of
this activity to exit south of the area around midnight. Could still
see a few pop-up showers overnight as a weak secondary mid-level
trough drops through the region. Overnight lows will be in the upper
50s to the middle 60s.
A few showers/storms will be possible over northern WI Saturday as
another weak trough rotates east through that area. Otherwise, look
very warm highs in the upper 80s to the lower 90s.
.LONG TERM...(Sunday through Friday)
Issued at 132 PM CDT Fri May 25 2018
The heat continues for Sunday into Memorial Day as a mid-level ridge
of high pressure amplifies across the region. 850mb temperatures
Sunday increase to near +20C while 925mb heats up into the +27 to
+30C range. This is expected to produce highs well into the 90s for
most places, nearing or exceeding record levels. See climate section
below. Memorial Day may end up a few degrees cooler as clouds will
be on the increase from convection over the Plains. Could also see a
few showers/storms rounding top of the ridge into our area as well.
Shower and thunderstorm chances will be on the increase Tuesday into
Wednesday as a mid-level trough nudges in from the Plains. Highs
will continue to be well above normal with readings well into the
80s.
Small-end shower/thunder chances continue Thursday into Friday as a
couple very weak troughs ripple over the mean ridge, Otherwise,
temperatures will continue to stay well above normal with highs in
the 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri May 25 2018
VFR conditions out there and should mostly remain the next 24 hours,
but we'll be watching a broken line of showers and thunderstorms
developing west of RST the next few hours. That line should then
gradually progress eastward into early evening, though remaining
questions about how widespread activity will become precludes any
specific timing mention for either LSE or RST (will have to watch
radar trends the next hour or two). Suffice it to say that a brief
period of MVFR or even IFR conditions is possible for either
location if a heavier storm crosses the terminal site, with some
gusty winds to 40 knots and small hail also possible in stronger
storms. In the wake of that activity, which should depart by 01Z for
LSE (earlier at RST), clearing skies are expected overnight, with
lots of sunshine into Saturday along with very warm temperatures and
light southerly winds.
&&
.CLIMATE...
Issued at 132 PM CDT Fri May 25 2018
High temperatures over the next few days will be in near or record
breaking territory. Here are the standing record highs and years
occurred for La Crosse and Rochester:
Rochester La Crosse
May 26 91 (1939) 94 (1967)
May 27 93 (1914) 96 (1874)
May 28 95 (2006) 95 (1874)
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...LawrenceHazardous weather outlook, May 25, 5:15 AM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 515 AM CDT Fri May 25 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 515 AM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area this afternoon and evening. Some of storms could become severe with damaging winds, small hail and locally heavy rains the main threats between 3 and 10 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Afternoon heat indices in the 90s are expected for the Memorial Day weekend with Sunday the warmest day. There will be small chance of thunderstorms Saturday afternoon north of Interstate 94. Severe weather is not expected. Periodic chances for thunderstorms will return Tuesday and continue through Thursday. It is too early to determine if there is a chance for any severe weather. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/Baumgardt
In the hours before
Special weather statement, May 25, 4:11 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
411 PM CDT FRI MAY 25 2018
IAZ008-MNZ094-252145-
Mitchell-Mower-
411 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MITCHELL AND
SOUTHWESTERN MOWER COUNTIES...
At 410 PM CDT, a strong thunderstorm was located near London, or near
Austin, moving southeast at 20 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Austin, Lyle, Rose Creek, Mapleview, Toeterville, County Roads 56 And
5, Otranto, Otranto Park, I 90 Exits 175 to 180, and Varco.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4372 9305 4366 9276 4341 9292 4347 9303
4350 9303 4350 9305
TIME...MOT...LOC 2110Z 293DEG 16KT 4362 9305
LawrenceSpecial weather statement, May 25, 4:21 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
421 PM CDT FRI MAY 25 2018
MNZ088-095-096-WIZ029-032>034-041-252145-
Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau-La Crosse-Clark-
421 PM CDT FRI MAY 25 2018
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WEST
CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA...
At 418 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairchild Wisconsin to near
Houston Minnesota. Movement was southeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
La Crosse, Winona, La Crescent, Black River Falls, Arcadia,
Caledonia, Whitehall, Onalaska, Holmen, Goodview, Rushford, Osseo,
Trempealeau, Galesville, Blair, Independence, Strum, Houston,
Fountain City and Stockton.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now!
LAT...LON 4468 9060 4357 9136 4380 9193 4460 9147
4460 9092 4474 9092
TIME...MOT...LOC 2118Z 303DEG 14KT 4470 9098 4384 9156
DASLocal storm report, May 25, 4:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL AUSTIN 43.67N 92.97W
05/25/2018 E0.88 INCH MOWER MN BROADCAST MEDIA
&&
LAWRENCELocal storm report, May 25, 4:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 SW AUSTIN 43.65N 92.99W
05/25/2018 E0.50 INCH MOWER MN PUBLIC
&&Special weather statement, May 25, 4:43 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
443 PM CDT FRI MAY 25 2018
IAZ008-009-MNZ094-252215-
Howard-Mitchell-Mower-
443 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL...NORTHWESTERN
HOWARD AND SOUTHERN MOWER COUNTIES...
At 443 PM CDT, a strong thunderstorm was located near Adams, or 13
miles southeast of Austin, moving southeast at 25 mph.
Wind gusts to 30 mph and nickel size hail are expected with this
storm.
Locations impacted include...
Austin, Le Roy, Adams, Riceville, Lyle, Stacyville, Rose Creek,
Mapleview, Elkton, McIntire, Taopi, Meyer, Toeterville, and Otranto.
LAT...LON 4358 9305 4373 9296 4362 9245 4350 9245
4331 9255 4349 9303 4350 9303 4350 9305
TIME...MOT...LOC 2143Z 293DEG 21KT 4354 9279
LawrenceSpecial weather statement, May 25, 4:59 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 459 PM CDT FRI MAY 25 2018 MNZ088-096-WIZ041-042-053-252230- Winona-Houston-Vernon-La Crosse-Monroe- 459 PM CDT FRI MAY 25 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA... NORTHERN HOUSTON...LA CROSSE...NORTHWESTERN VERNON AND WEST CENTRAL MONROE COUNTIES... At 458 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Dakota to near Houston to 9 miles south of Rushford. Movement was east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... La Crosse, La Crescent, Onalaska, Holmen, West Salem, Bangor, Houston, Stoddard, Coon Valley, Hokah, Brownsville, Dakota, La Crosse Airport, Brice Prairie, French Island, Medary, Burns, Mound Prairie, Rockland and Dresbach. Torrential rainfall is also occurring with these storms, and may cause localized ponding of water. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4404 9088 4363 9093 4366 9169 4402 9127 TIME...MOT...LOC 2158Z 277DEG 13KT 4394 9136 4378 9148 4368 9177 DAS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:47 PM CDT | Special Weather Statement | ARX | Buffalo | 28 min |
| May 25, 3:28 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 32 min |
| May 25, 3:50 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 25 min |
| May 25, 4:21 PM CDT | Special Weather Statement | ARX | Trempealeau | 24 min |
| May 25, 4:59 PM CDT | Special Weather Statement | ARX | La Crosse | 31 min |
| May 25, 5:27 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 48 min |
| May 25, 5:37 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 35 min |
| May 25, 6:06 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Vernon | 24 min |
| May 25, 6:43 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.